23 August, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Caffeine Pills and a Stomach Ache
Although occasional use of caffeine pills is considered safe, stomach aches are a sign of caffeine overdose, which will require emergency medical attention. According to Drugs.com caffeine pills can cause a wide range of common side effects, but stomach pain or aches are commonly the result of ingesting too much caffeine. Before using caffeine pills you need to talk with your doctor about the safety and potential side effects involved with this medication.
Caffeine is a drug that naturally occurs in certain plant-based foods, such as coffee beans, cocoa beans and tea leaves. Caffeine is also synthetically produced for use in medications and as an additive in certain beverages, such as sodas. Caffeine pills are not intended for long-term use and can cause unpleasant side effects, such as irritability, sleeplessness, vomiting, tremors and diarrhea, according to MayoClinic.com. Caffeine pills are commonly used to increase mental alertness, keep you awake longer and provide more energy. This supplement should not be consumed with other forms of caffeine.
Stomach aches that develop after taking caffeine pills are a common sign of caffeine overdose, according to MedlinePlus. Although caffeine is naturally occurring in various plant-based foods, it is still considered a drug that can cause an overdose. Other symptoms aside from stomach pain include dizziness, fever, breathing difficulty, confusion, convulsions, rapid heartbeat, vomiting, increased urination, muscle twitching and hallucinations. If you suspect that you have overdosed on caffeine pills, call 911 or poison control immediately. It’s possible to overdose while taking caffeine pills and consuming caffeine from other sources, such as coffee.
Caffeine pills are recommended for adults only and should not be taken by children under the age of 12 without a doctor’s recommendation. Drugs.com states that the recommended dose for adults is 100 to 200 mg of caffeine every 3 to 4 hours, without exceeding more than 1,000 mg in a 24-hour period. The average 8 oz. cup of coffee contains between 102 and 200 mg of caffeine, generic cola contains about 20 mg per 12 ounces and an 8 oz. cup of black tea contains around 53 mg, according to the Center for Science in the Public Interest.
If you have overdosed on caffeine pills, you will require emergency medical attention in a hospital. Common treatments for caffeine overdose include EKG, laxatives, breathing support, activated charcoal, gastric lavage and treatment for irregular heartbeats, according to MedlinePlus.
- rarinlee/iStock/Getty Images